• Advertisement

    Synergy joining the Fight against opioids

    synergy joining the fight NarcanIMG_1760

    Synergy Resource Coordinator Khadija Samoylove demonstrates the naloxone kits that are now available for free from Synergy. Naloxone can temporarily reverse the effects of an opioid overdose giving EMS time to arrive on scene to provide life saving emergency care. Photo by Jeremy Broadfield

    With the continuing opioid crisis in Canada, Synergy has decided to take a proactive approach to helping mitigate its effects in Chestermere.
    Synergy has started to carry free naloxone kits, a drug that can temporarily reverse the effects of an opioid drug overdose, giving a person time to get emergency medical treatment.
    “There is an opioid crisis in Canada and there’s no reason to assume that there isn’t a problem in Chestermere,” said Synergy Resource Coordinator Khadija Samoylove.
    “We feel that its always better to be safe,” she said, “just having it…is the best way to help prevent unintentional death and injury.”
    The decision to provide the free kits came after the synergy staff attended a naloxone training course provided by Alberta Health Services.
    “We actually found out that it’s a possibility that we could become a naloxone distributor,” said Samoylove.
    “We figured why not provide that extra opportunity for peoples safety and to have that little extra safety net for them if they need it,” she said.
    In choosing to carry the kits, Samoylove said it adds to synergy’s growing reputation in the community as a, “safe space for individuals of any age to come talk to somebody, get resources and get support.”
    Synergy has 10 naloxone kits, which are available free of charge to anyone one who comes in and asks for one.
    “There’s no judgment, there’s no questions,” said Samoylove, “if somebody wants one they can come in, they can request one, we will provide them the kit, we will provide them a very brief overview of how to use it.”
    She said that the training they provide covers what signs to look for that suggest an opioid overdose along with when and how to safely use the kit.
    Naloxone is a drug that can briefly block the opioid receptors in the body, preventing opioids from being picked up by the receptors and thus blocking the effects of the drugs.
    “The naloxone injection is a drug that can temporarily reduce an overdose from opioids, and its only from opioids,” she said.
    Because its effects are temporary, a person suffering from an overdose needs to seek medical treatment even if they have been given naloxone.
    “You can’t rely on naloxone completely, it’s not going to be the end of care its preventing death and it needs to be followed up with immediate emergency care,” said Samoylove.
    Each naloxone kit contains three doses, three safety needles and gloves and alcohol wipes.
    “The needles are safety needles so as soon as you click the shot all the way the actual needle will go back into the syringe so there’s no risk of re-poking somebody,” she said.
    To use the kits, Samoylove said people should follow a set of six steps, easily remembered as SAVE ME.
    A person suspected of an overdose should be checked or stimulated for responsiveness.
    “You would give them a sternal rub…to see if they respond to you, if not you’d call 911,” she said.
    After calling for EMS, a person should check the victims airway.
    “Check the Airway and make sure that it is open and see if they’re breathing,” she said.
    If the person is not breathing they need to be ventilated by providing rescue breaths.
    After two minutes of rescue breathing the rescuer should evaluate to see if there’s been a change in response.
    If the victim is still unresponsive, the naloxone is now given by injecting it into the victim’s mid-thigh.
    “After that you would continue rescue breathing for two minutes and if they still don’t respond you would give another dose,” said Samoylove.
    “And of course, they should be getting proper medical care after that,” she said.
    Samoylove said that they don’t know of anyone in particular in Chestermere who is a regular user of drugs but said with the prevalence of opioids such as fentanyl there’s always the chance that even someone trying illicit drugs for the first time could encounter opioids without meaning to.
    “Individuals who are trying for the first time or it’s a once every year kind of thing that they do there’s still that risk,” she said.
    For this reason, Synergy wants to be able to provide the potentially live saving naloxone kits.
    “Our target market is people who are at risk or who may have a friend or family member who could be at risk,”

    Leave a Reply

    Your email address will not be published. Required fields are marked *